Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Aberdeen, SD

May 27, 2004Dewey County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 27, 2004, 3:54 PM MDT for Dewey County, Potter County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 3:54 PM MDT (21:54 UTC)
Expired
May 27, 2004, 4:45 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS53 KABR 272154
SVRABR
SDC041-107-272245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT(445 PM MDT)

* AT 454 PM CDT(354 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF WHITLOCKS BAY
  REC AREA...OR ABOUT 24 MILES SOUTH OF MOBRIDGE...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITLOCKS BAY REC AREA AROUND 520 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4530 10046 4518 10058 4491 10034 4506 9994

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:50 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 1:50 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT WED MAY 27 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT AND QUASI-STATIONARY BOUNDARY DRAPED ACROSS CWA THIS
AFTERNOON WILL CONTINUE TO SAG SOUTH AND EAST OVERNIGHT.  WINDS ARE
LIGHT FOR NOW BUT EXPECT A RETURN FLOW TO SET UP AS HIGH CENTER
BEHIND THE COLD FRONT GETS SOUTHEAST OF AREA TOMORROW.  GFS AND ETA
MODELS INITIALIZED REASONABLY WELL.  BOTH MODELS HAVE GENERALLY
SIMILAR SOLUTIONS EXCEPT FOR SOME TIMING AND STRENGTH DIFFERENCES
ATTRIBUTABLE AS MUCH TO MODEL CHARACTERISTICS AS OTHERWISE.  EXPECT
A STRONG PRESSURE GRADIENT TO FORM TOMORROW BETWEEN A CENTRAL PLAINS
HIGH AND WESTERN LOW MOVING FROM THE GREAT BASIN INTO THE ROCKIES.
SOUTH WINDS WILL DEVELOP BY FRIDAY AFTERNOON IN RESPONSE TO GRADIENT
AND STRENGTHEN THROUGH SATURDAY.  EXPECT THE LOW LEVEL JET TO REMAIN
OVERHEAD FRIDAY NIGHT THROUGH EARLY SUNDAY MORNING.  LOW LEVEL JET
WILL ENHANCE THERMAL AND MOISTURE ADVECTION FROM GULF AND AID
DYNAMIC MIX FOR DEVELOPING THUNDERSTORMS.  GOOD
OMEGA DEVELOPMENT WITH ASSOCIATED WITH WARM FRONT CROSSING AREA WITH
LOW SHOULD ALSO ENHANCE DYNAMIC DEVELOPMENT LATE FRIDAY AND
SATURDAY.  INCREASING EHI AND CAPE VALUES PUSH INTO CWA FROM SOUTH
ON THE NOSE OF THE LOW LEVEL JET SERVING TO SET THE STAGE FOR A
SIGNIFICANT STORMS...SOME OF WHICH MIGHT BECOME SEVERE.

WRAP AROUND MOISTURE FROM LOW THAT MOVES INTO THE PLAINS OVER THE
WEEKEND WILL TEND TO BE EAST AND NORTH OF CWA BUT WILL CROSS THE CWA
TO GET THERE.  PREFERRED A BLEND OF ETA AND GFS PRECIPITATION
SOLUTIONS AND CHOSE TO MAKE A FEW BREAKS IN PRECIP RATHER THAN KEEP
A CONTINUOUS CHANCE POP OVER THE REGION FOR NEARLY THREE DAYS.

TEMPERATURES FRIDAY AND SATURDAY WILL BE ABOVE NORMAL DUE TO WARM
AIR ADVECTION FROM THE GULF WITH THE LOW LEVEL JET.  ONCE THE COLD
FRONT FOLLOWING SATURDAYS LOW DROPS INTO THE REGION SUNDAY EVENING
EXPECT TEMPERATURE TO COOL BELOW NORMAL AND REMAIN THERE FOR
AWHILE.

.LONG TERM...MONDAY THROUGH THURSDAY
NO MAJOR CHANGES MADE TO THE EXTENDED PERIOD TODAY. A BROAD UPPER
LEVEL LOW WILL REMAIN OVER SOUTHERN CANADA AND THE EXTREME NORTHERN
PORTION OF THE UNITED STATES...WITH JUST A SLIGHT SHIFT TO THE EAST
THROUGHOUT THE PERIOD. THIS WILL KEEP SOME PVA OVER THE
REGION...ESPECIALLY DURING THE FIRST HALF OF THE EXTENDED. AT THE
SURFACE...THE REGION WILL BE SITUATED BETWEEN A LARGE LOW PRESSURE
AREA OVER THE EASTERN U.S. AND HIGH PRESSURE OVER THE WEST MONDAY
AND TUESDAY. WITH JUST A WEAK BOUNDARY IN THE AREA AND THE UPPER
LEVEL ENERGY IN PLACE...WILL SEE A CHANCE OF SHOWERS CONTINUE MONDAY
THROUGH THE DAY TUESDAY. THE HIGH TO THE WEST THEN PUSHES ACROSS THE
ROCKIES AND OVER THE PLAINS TUESDAY NIGHT...THEN REMAINS THERE
THROUGH THURSDAY...KEEPING CONDITIONS DRY.

H85 TEMPS REMAINS IN THE SINGLE DIGITS EARLY IN THE PERIOD WITH MORE
CLOUDS AND POSSIBLE PRECIPITATION AROUND. SOME COOLING NOTED AS THE
HIGH MOVES IN WEDNESDAY AND THURSDAY...BUT SOME HINT OF A WARM UP BY
THE VERY END OF THE PERIOD AS H85 TEMPS RISE INTO THE DOUBLE DIGITS
IN THE WEST LATE THURSDAY AFTERNOON. GENERALLY LOOKING AT LOWS IN
THE 40S AND HIGHS IN THE 60S THROUGHOUT THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MCNULTY/PARKIN
Hazardous weather outlook, May 27, 4:14 AM MDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT THU MAY 27 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN OF AREA OF SURFACE LOW PRESSURE WILL FORM OVER EASTERN MONTANA AND
WYOMING. SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL PUSH WARM MOIST AIR
FROM THE GULF INTO THE NORTHERN PLAINS. A CHANCE FOR SOME STRONG
THUNDERSTORMS EXISTS WITH THIS SYSTEM AS A WARM FRONT MOVES THROUGH
THE REGION FRIDAY AFTERNOON AND EVENING. THE BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE EASTERN DAKOTAS AND
EXTREME WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.